Journal of Mathematical Biology

, Volume 42, Issue 4, pp 347–360

A mathematical model of plant nutrient uptake

  • T. Roose
  • A.C. Fowler
  • P.R. Darrah

DOI: 10.1007/s002850000075

Cite this article as:
Roose, T., Fowler, A. & Darrah, P. J Math Biol (2001) 42: 347. doi:10.1007/s002850000075

Abstract.

The classical model of plant root nutrient uptake due to Nye, Tinker and Barber is developed and extended. We provide an explicit closed formula for the uptake by a single cylindrical root for all cases of practical interest by solving the absorption-diffusion equation for the soil nutrient concentration asymptotically in the limit of large time. We then use this single root model as a building block to construct a model which allows for root size distribution in a more realistic plant root system, and we include the effects of root branching and growth. The results are compared with previous theoretical and experimental studies.

Key words or phrases: Plant nutrient uptake – Root system – Mathematical model 

Copyright information

© Springer-Verlag Berlin Heidelberg 2001

Authors and Affiliations

  • T. Roose
    • 1
  • A.C. Fowler
    • 1
  • P.R. Darrah
    • 2
  1. 1.Mathematical Institute, University of Oxford, 24–29 St. Giles', Oxford OX1 3LB, UK. e-mail: fowler@maths.ox.ac.ukGB
  2. 2.Department of Plant Sciences, University of Oxford, South Parks Road, Oxford OX1 3RB, UKGB

Personalised recommendations